Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 5, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 9, 2000, 9:05 PM EDT for Orange County, New York. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 9:05 PM EDT (01:05 UTC)
- Expired
- May 9, 2000, 9:45 PM EDT
- In force
- 40 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:40 PM EDT | Thunderstorm Wind 50 E | Montgomery, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 100106 SVRNYC NYC071-100145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 905 PM EDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK... * UNTIL 945 PM EDT... * AT 905 PM EDT A SEVERE THUNDERSTORM WAS LOCATED 29 MILES WEST OF WALDEN...MOVING EAST AT 40 MPH. * BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN THE VICINITY OF... WALDEN AROUND 935 PM EDT... REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4182 7481 4164 7486 4141 7400 4170 7396
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:35 PM EDT, 30 minutes earlier.
Area forecast discussion, May 9, 8:35 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 835 PM EDT TUE MAY 9 2000 WL MAKE SOME CHGS TO UPDTD FCSTS...BASED MAINLY ON THE APCHG BCK DR CDFNT. 00Z SFC ANAL SHOWED THE FNT MOVG MORE QCKLY TWD THE W THAN MDLS INDICATED...HAVING GONE THRU PVD ABT AN HOUR AGO. ADD TO THAT THE FACT THAT THE HI PRES CNTR PUSHING IT SWD WAS STGR THAN 1020 MB...THE OLD RULE OF THUMB TO GET MOST BCK DR CDFNTS THRU HERE...AND IT SEEMS A GOOD BET THAT THE FNT WL MAKE THRU SRN CT...LNG ISL AND THE CSTL WTRS OVRNGT. WHETHER IT WL GET ANY FRTHR W IS HARDER TO SAY. IT WL THEN RETREAT BCK AS A WRMFNT WED AFTN...FLWD BY THE CONVENTIONAL CDFNT ERY WED NGT. FOR THE TWIN FORKS OF LNG ISL AND SERN CT...AND THE ADJ CSTL WTRS...WL GO WITH BCMG MSTLY CLDY...BRNG WNDS ARND TO THE E...AND DROP TMPS A CPL OF NOTCHES FM PREV FCST. FOR WRN PTN OF SUFFOLK CTY AND NASSAU...AND ADJ CSTL WTRS...WL BRNG THE CLDS IN LATE...BRNG WNDS TO THE SE AND DROP TMPS A NOTCH. MAY ALSO HV TO DEAL WITH TSTMS OVR THE LWR HDSN VLY IN THE UPDTS. .OKX...SCA FOR SEAS OVR OCEAN WTRS. EY
In the hours before
Local storm report, May 9, 7:45 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
745 PM EDT TUE MAY 09 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM NY .88 INCH HAIL
05/10/00 ORANGE
0850 AM MONTGOMERY NY .75 INCH HAIL
05/10/00 ORANGE
1148 AM GROTON CT .75 INCH HAIL
05/10/00 NEW LONDON
1148 AM NEW LONDON CT .88 INCH HAIL
05/10/00 NEW LONDON TIME ESTIMATED
0743 PM GUILFORD CT .88 INCH HAIL
05/10/00 NEW HAVEN NICKEL SIZE HAIL REPORTED
BY SPOTTERThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:24 AM EDT | Severe Thunderstorm Warning | OKX | Orange | 51 min |
| May 10, 8:01 AM EDT | Severe Thunderstorm Warning | OKX | Orange | 29 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.